Colorado, 2026

High Wind in Colorado, March 11 to 12, 2026

March 11 to 12, 2026 · NWS GJT · 2 events in 1 county or zone

A cold front pushed through eastern Utah and western Colorado in the days prior to these high winds, turning the upper level frow from zonal to northwesterly. The cooler air moving in behind the front limited mixing for lower elevation locations, but high peaks continued to tap into the 50-70 knot 500 hPa jet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front pushed through eastern Utah and western Colorado in the days prior to these high winds, turning the upper level frow from zonal to northwesterly. The cooler air moving in behind the front limited mixing for lower elevation locations, but high peaks continued to tap into the 50-70 knot 500 hPa jet. These winds mixed down in the days following the cold front passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 11, 4:15 AM MST, 2 hours 45 minutes earlier. Its key messages:

  • Gusty winds and warm temperatures are the story for the remainder of week and the weekend. Northern valleys may see some gusts reach 40 mph at times.
  • Anomalously warm temperatures close to 20 degrees above normal move in by the end of the week, with many locations seeing near- record breaking warmth.
Area forecast discussion, Mar 11, 4:15 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
515 AM MDT Wed Mar 11 2026

.KEY MESSAGES...

- Gusty winds and warm temperatures are the story for the
  remainder of week and the weekend. Northern valleys may see
  some gusts reach 40 mph at times.

- Anomalously warm temperatures close to 20 degrees above normal
  move in by the end of the week, with many locations seeing
  near- record breaking warmth.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 1021 PM MDT Tue Mar 10 2026

Winds are the main story for the next couple days. Behind the cold
front that moved north to south through the region overnight, look
for northwesterly winds through Wednesday and temperatures 10-15
degrees cooler than Tuesday across the northern areas and five to
ten degrees cooler down south. Though the northwesterly flow aloft
remains strong, about 50 to 70 kts at H500, the cooler air will
limit these winds mixing down to the surface. That being said,
orographics will still help this mixing on the southern flank of
higher terrain, particularly the Uncompahgre, the San Juans and the
higher terrain and mountain valleys of the northern and central
mountains where winds will gust 30 to 40 mph through the afternoon.
Skies remain mostly clear through the short term with a ridge
building in from the southwest raising H500 heights 80 to 100 meters
in 24 hours that, combined with the diurnal heating, will warm
temperatures Thursday 10 to 15 degrees across the northern areas and
five to ten degrees across the south. With the warmer temperatures
Thursday, expect more efficient mixing resulting in northwest winds
gusting 15 to 25 mph in the lower valleys south of I-70 with gusts
to 35 mph on the southern slopes of higher terrain, and winds
gusting 25 to 35 mph north of I-70. The peaks of the northern, and
even the central mountains will see gusts of 60 to 70 mph.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 1021 PM MDT Tue Mar 10 2026

The location of the jet stream will keep gusty winds in the forecast
for the foreseeable future. The northern valleys will be favored with
the strongest gusts as they'll be the closest to the jet. Plenty of
mixing and a tightening pressure gradient will both aid in these
stronger surface winds. A jet streak will move over the CWA on
Saturday which will cause an uptick in speeds for the entire area.
As of now, it looks like Saturday and Sunday will be the windiest
days. Dry conditions will remain in place with relative humidities
dropping to the mid-teens for SE Utah and SW Colorado and with
the gusty winds, fire weather concerns will increase. Having
said that, fuels are not anticipated to be critical so fire
weather highlights won't be needed. Expect very warm
temperatures through Saturday as highs remain anywhere from 10
to 15...maybe close to 20 degrees in some spots...above
climatological normals. As previously mentioned, highs in the
low to mid 70s for the Grand Valley towards Moab are possible
with low 80s possible in portions of Southeast Utah.

Heading into the weekend, a passing wave will brush our northern and
central mountains Saturday afternoon through Sunday morning.
Unfortunately, available moisture is limited and though lift will be
maximized as that area will be under the left exit region of the
jet, QPF and snowfall amounts will be on the low side. Might see a
few inches for the highest elevations of the Park Range and little
elsewhere. Models are also picking up on some orographics bringing
some light precip to the northern mountains Monday but don't
anticipate any snow accumulation. Highs will drop by about 10 degrees
Sunday (maybe a bit more if MOS guidance is to be believed) but as
high pressure builds in for next week, so too will temperatures
increase.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 512 AM MDT Wed Mar 11 2026

Shower activity is tapering off across the northern and central
mountains, although low ceilings will linger for the next 2-3
hours. KEGE will see periods of CIGS below ILS breakpoints.
These clouds should lift by 18z, with clear skies prevailing.
Winds remain elevated, with gusts of 20-30 knots expected.
Northerly to westerly directions will prevail after 15z. VFR
conditions will prevail through the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...DB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Mar 11, 2:31 AM MST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
331 AM MDT Wed Mar 11 2026

COZ001>014-017>023-UTZ022>025-027>029-120945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
331 AM MDT Wed Mar 11 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Light snow showers will linger along the Northern Divide. Otherwise,
breezy conditions and above normal temperatures will prevail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Breezy, dry conditions are expected, with much above normal
temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, West Elk and Sawatch Mountains

When
March 11, 7:00 AM MST to 12:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

At 8:15 AM MDT, the KMYP AWOS station on Monarch Pass, CO recorded a wind gust to 78 mph. The only other gust recorded in this zone was at the Carbonate Hill mesonet site, with a gust to 46 mph at 11:00 AM MDT. The KMYP AWOS is the highest elevation wind sensor in this region. No reports of damages, injuries, or fatalities were received.

High Wind, West Elk and Sawatch Mountains

When
March 12, 11:00 AM MST to 3:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

At 2:35 PM MDT, the KMYP AWOS located on Monarch Pass, CO recorded a wind gust to 79 mph. The only other gust recorded in the region was at the Carbonate Hill mesonet site, where a gust to 56 mph was recorded at 1:00 PM MDT. The KMYP AWOS is the highest elevation wind sensor in the zone. No reports of injuries, damages, or fatalities were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322038, 1322040.